Michigan, 2016

Winter Weather in Michigan, February 16 to 17, 2016

February 16 to 17, 2016 · NWS MQT · 1 event in 1 county or zone

The passage of a cold front produced a brief bout of moderate lake effect snow over portions of Marquette County from late evening on the 16th into the early morning of the 17th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

The passage of a cold front produced a brief bout of moderate lake effect snow over portions of Marquette County from late evening on the 16th into the early morning of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 16, 7:17 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Feb 16, 7:17 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
717 PM EST TUE FEB 16 2016

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 231 PM EST TUE FEB 16 2016

UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE IN THE WESTERN U.S.
WITH A TROUGH IN THE UPPER GREAT LAKES THIS MORNING. THIS TROUGH
MOVES EAST INTO THE LOWER GREAT LAKES WED MORNING WITH THE RIDGE
MOVING INTO THE ROCKIES 00Z THU. LAKE EFFECT SNOW EVENT WILL BE
WINDING DOWN ON WED WITH INVERSION HEIGHTS FALLING AND DRY AIR
MOVING INTO THE AREA. HAVE IT RAMPING UP TONIGHT IN NNW LAKE EFFECT
SNOW BELTS AND THIS WAS ALREADY COVERED IN THE PREVIOUS FORECAST.
OVERALL...DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST FOR
TEMPERATURES OR WEATHER. COULD SEE UP TO 3 INCHES OF SNOW TONIGHT
THROUGH WED MORNING IN A FEW PLACES.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 443 PM EST TUE FEB 16 2016

THE SFC HIGH THAT WAS OVERHEAD DURING THE DAY WEDNESDAY WILL SHIFT E
TO THE LOWER GREAT LAKES OVERNIGHT. DRY WEATHER WILL START US OFF
WEDNESDAY NIGHT...ALTHOUGH THERE WERE SOME HINTS THAT THE NEXT
ROUND OF WAA PRECIP COULD BE COMING IN EARLIER THAT THE THURSDAY
AFTERNOON PERIOD. THE NEXT SFC LOW WILL BE OVER SW
CANADA...WITH A TROUGH STRETCHING INTO E MT AND SD.

STILL EXPECTING A WINTRY MIX OF PRECIP TO MOVE INTO THE SW THIRD OF
UPPER MI EARLY THURSDAY EVENING...AND SLOWLY MOVE TO THE E
OVERNIGHT...AS PRECIP EITHER ENDS OR CHANGES OVER TO MAINLY RAIN
OVER THE W LATE THURSDAY NIGHT. FEW SIGNIFICANT CHANGES WERE MADE TO
THE ONGOING FCST PRECIP AMOUNT OR TYPE WISE.

PLENTY OF WARM AIR OVERHEAD FRIDAY...WITH HIGHS TOPPING OUT NEAR
40...SHOULD BRING RAIN TO THE ENTIRE AREA. CURRENT INDICATIONS ARE
THAT THE SFC LOW WILL TRACK ACROSS ONTARIO/LAKE SUPERIOR FRIDAY
AFTERNOON/EVENING...BEFORE MOVING ALONG THE ONTARIO/QUEBEC BORDER BY
12Z SATURDAY. THIS WILL FINALLY ALLOW ENOUGH COOL AIR ON THE BACK
SIDE OF THE LOW TO TRANSITION PRECIP BACK TO ALL SNOW LATER SATURDAY.

A TROUGH WILL LINGER ACROSS THE UPPER GREAT LAKES THROUGH SUNDAY
MORNING...WITH A CHANCE OF SNOW SHOWERS REMAINING POSSIBLE ON NW TO
N WINDS OFF LAKE SUPERIOR. WHILE DRIER AIR MOVES IN FOR THE END OF
THE WEEKEND AND START OF THE NEXT WORK WEEK...COOL N-NW WINDS WILL
REMAIN. WILL BE DIFFICULT TO TAKE OUT SLIGHT CHANCE/CHANCE SNOW
SHOWERS NEAR LAKE SUPERIOR.
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 710 PM EST TUE FEB 16 2016

COLDER AIR IN THE WAKE OF A SECONDARY COLD FRONT WL FLOW OVER LK SUP
IN A NNW FLOW AND RESULT IN MORE NMRS SHSN TONIGHT THAT WL BRING IFR
VSBYS AT TIMES. THE LOWEST CONDITIONS ARE MORE LIKELY TO PREDOMINATE
AT IWD AND KCMX...WITH UPSLOPE FLOW AND SHARPER LLVL CONVERGENCE ABLE
TO FOCUS SOME HEAVIER SHSN. IFR CONDITIONS MAY BE POSSIBLE AT SAW AS
WELL...BUT THESE LOWER VSBYS WL BE MORE TRANSIENT. MVFR CIGS WILL
PREDOMINATE ACROSS THE TAF SITES THROUGH WED MORNING...BUT THEN IMPROVEMENT
TO VFR IS EXPECTED WED AFTERNOON AS WINDS BACK SW WITH A SFC RIDGE
MOVING ACROSS THE AREA.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 231 PM EST TUE FEB 16 2016

EXPECT NNW WINDS FOLLOWING A COLD FRONTAL PASSAGE TO INCREASE UP TO
30 KTS INTO THE EARLY MORNING HOURS ON WED UNDER A TIGHTENING
PRESSURE GRADIENT AHEAD OF HIGH PRESSURE BUILDING INTO FAR NW
ONTARIO ON WED MORNING. THERE MAY BE POCKETS OF HEAVY FREEZING SPRAY
OVER PORTIONS OF THE NCENTRAL LAKE TONIGHT WITH THE INFLUX OF ARCTIC
AIR. WINDS WILL DIMINISH TO UNDER 20KT WED AS HIGH PRESSURE ARRIVES
OVER THE UPPER LAKES. STRONGER SSE GALES UP TO 40KT WILL THEN
DEVELOP THU NIGHT UNDER A TIGHTENING PRESSURE GRADIENT BETWEEN THE
DEPARTING HIGH AND ANOTHER APPROACHING LOW PRESSURE SYSTEM. OVER THE
E HALF OF THE LAKE...S GALES TO 35 KTS ARE LIKELY AT LEAST PART OF
THE TIME ON THU AFTERNOON AND NIGHT. THE LOW WILL PASS OVER OR JUST
N OF LAKE SUPERIOR FRI. STRONG W TO NW WINDS UP TO 30KT WILL THEN
FOLLOW INTO FRI NIGHT AND SAT WITH A FEW GALE FORCE GUSTS POSSIBLE.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...07
LONG TERM...KF
AVIATION...VOSS
MARINE...07
Hazardous weather outlook, Feb 16, 3:48 PM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
348 PM EST TUE FEB 16 2016

MIZ001>007-009-084-085-172100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
348 PM EST TUE FEB 16 2016 /248 PM CST TUE FEB 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

LAKE EFFECT SNOW AND PATCHY BLOWING SNOW MAY LEAD TO POOR VISIBILITY
NEAR LAKE SUPERIOR TONIGHT. SNOW BELTS FAVORED BY NORTH TO NORTHWEST
WINDS OVER WESTERN AND NORTH CENTRAL UPPER MICHIGAN WILL SEE LIGHT TO
POTENTIALLY MODERATE SNOW ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LAKE EFFECT SNOW AND PATCHY BLOWING SNOW MAY LEAD TO POOR VISIBILITY
NEAR LAKE SUPERIOR WEDNESDAY MORNING.

A WINTRY MIX OF PRECIPITATION...INCLUDING FREEZING RAIN...MAY IMPACT
WEST AND CENTRAL UPPER MICHIGAN THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL AND
REDUCED VISIBILITY TO THE NATIONAL WEATHER SERVICE IN MARQUETTE. THE
PUBLIC MAY ALSO SUBMIT REPORTS TO OUR OFFICE VIA OUR WEBSITE OR THROUGH
FACEBOOK AND TWITTER.

MIZ010>014-172100-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
348 PM EST TUE FEB 16 2016 /248 PM CST TUE FEB 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTRY MIX OF PRECIPITATION...INCLUDING FREEZING RAIN...MAY IMPACT
WEST AND CENTRAL UPPER MICHIGAN THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-172100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
348 PM EST TUE FEB 16 2016 /248 PM CST TUE FEB 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOUTHEAST GALES TO 35 KNOTS ARE POSSIBLE LATE THURSDAY AFTERNOON
INTO EARLY FRIDAY MORNING OVER MAINLY THE EAST HALF OF LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-172100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
348 PM EST TUE FEB 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOUTHEAST GALES TO 35 KNOTS ARE POSSIBLE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Marquette

When
February 16, 9:00 PM EST to February 17, 1:00 AM EST
Where
Marquette forecast zone
Reported by
Social Media
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

There was a public report via social media of four inches of lake effect snow in four hours near the Dead River Basin off County Road 510. The observer near Green Garden measured three inches of snow during the same time period.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621218.